Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Pain in hand 4 weeks after IV removed

06/01/2006

Question:

I had surgery 4 weeks ago and had an IV in my right wrist for 4 days. My wrist is is more sore now then when I had the IV and there appears to be a "knot" where the IV was placed. What can I do to make the pain and "knot" go away?

Answer:

This problem - pain after intravenous ("IV") catheter insertion - is one I've commented on recently - please see the following:

What I've said is that a small number of people who undergo the very common procedure of IV insertion, or have blood drawn, end up with injuries, usually minor. In your case, the "knot" might be a small hematoma (blood clot) in a blood vessel that is inflamed. This is known as phlebitis, or thrombophlebitis. It gets better with basic pain relief measures - pain medicine, anti-inflammatory medication, local heat.

Occasionally, a nerve can be injured - here the pain is more persistent and is not just in the area where the IV was sited. If this is the case, you should seek attention from your doctor. It all goes to show that even minor medical procedures - like IVs or blood draws are, unfortunately, not completely without risk.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University